Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS State College, PA

August 23, 2020Juniata County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 23, 2020, 5:13 PM EDT for Juniata County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 5:13 PM EDT (21:13 UTC)
Expired
Aug 23, 2020, 6:15 PM EDT
In force
62 min
Issued by
NWS State College, PA

County Juniata County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS81 KCTP 232113
SPSCTP

Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Aug 23 2020
 
PAZ027-028-050-232215-
Juniata PA-Mifflin PA-Snyder PA-
513 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
SNYDER COUNTIES UNTIL 615 PM EDT...

At 512 PM EDT, Doppler radar indicated a strong thunderstorm over
Alfarata, moving east at 10 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Beaver Springs, Alfarata, Belltown, Mifflintown,
Thompsontown, Mifflin, Maitland, East Salem and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding of poor drainage area may develop from rainfall of 
near one inch in just 30 minutes. Do not drive into water covering 
the roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4055 7755 4062 7760 4069 7757 4079 7723
      4056 7722
TIME...MOT...LOC 2112Z 264DEG 11KT 4067 7750 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:26 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 23, 3:26 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
326 PM EDT Sun Aug 23 2020

.SYNOPSIS...
Warm and moist air will allow afternoon and evening
thunderstorms into early this evening and again Monday
afternoon. A cold front will move through on Tuesday, and could
generate some stronger thunderstorms. Despite the cold front
passing, the temperatures will remain above average into next
week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Rain, rain all around the office per latest radar pics, but not
a drop here yet as of 2:30pm. The storms over the SWrn counties
have moved off the ridges and have been rather steady in moving
to the east as they cycle up and dissipate/weaken. The
environment may get slightly more unstable before the storms die
off with the sunset (perhaps earlier). They will likely linger
longest in the SE and north central mtns as the SW has already
started to stabilize some per the latest sat images. Not many cu
near IPT and SEG. These areas are still the least likely to get
any rain through tonight.

The extra moisture at the sfc due to the rain and slightly
higher dewpoints on the whole will contribute to a good chc of
fog forming across a large part of the area. The light wind and
partial clearing will help with that, as well. However, some
lower clouds are possible over the Alleghenies overnight, and
some could even hold some -DZ or a brief --SHRA. Have not it
either possibility (fog and light, spotty precip) too hard in
the grids. Mins will be a function of how cloudy/foggy it
becomes. Due to some uncertainty with those variables, we have
held the party line with mins not far at all from the going
fcst - 60s for all but the SErn urban areas (~70F).

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A close repeat of Sunday is in store for Monday. Some clearing
in the morning will help boost the CAPEs to similar levels.
TS/SHRA should form again for the aftn/evening. The wind/shear
is slightly stronger on Monday and will move the storms along a
little faster, and could produce an isolated strong wind gust.
However, organization will be lacking. There will be an upper
trough sliding this way from OH, but it will be
filling/weakening as it moves into PA. The highest PoPs will
again be across the srn half of the area. But, coverage may not
be quite as complete as today. Maxes look to stay within a deg
or two of Sunday, as well.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Monday looks similar to the previous days, with spotty
diurnally- driven convection associated with the remnants of an
upper-level low as significantly flattens out and drifts across
the Central Appalachians.

A fairly robust cold front will approach the commonwealth from
the the Great Lakes on Tuesday. SPC's Day 4 convective outlook
notes a 15% potential for for severe across the entire CWA -
likely coming in the form of bkn TSRA line segments/mini bow
echoes as deep/increasingly strong, unidirectional WNW shear
develops.

Medium-range guidance appears to have converged toward a better
solution with respect to the timing and location of this front,
with both the GFS and EC pushing it south of the area Tuesday
night, but hanging up its western portion across the Middle Ohio
Valley and transitioning to a warm front across the Upper
Glakes with the potential for an MCS or two racing SE toward the
state during the middle of next week.

The exact position of the boundary off to our south and warm
front approaching from the west will affect how much of a cool-
down we experience for the middle of next week. NBM guidance
has a brief cool-down on Tuesday night into Wednesday, and this
is reflected in the grids.

All indications are for above normal temperatures returning by
Thursday, as heights build ahead of approaching shortwave and
associated cold front over the Upper Great Lakes. Scattered
showers/storms are expected with this frontal passage on Friday.
With two tropical system potentially pushing northward out of
the Gulf of Mexico by the middle of next week, we'll have to see
if the late-week front can tap into any remnant tropical
moisture to provide some relief from the developing drought
conditions over portions of central PA.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TS/SHRA have formed off the higher elevations and have been
drifting steadily to the east thru the early aftn. MVFR
restrictions are possible everywhere in the showers/storms this
aftn and eve, but least likely at KIPT than other terminals. Any
IFR in the storms would be very brief. As showers come to an
end this evening, patchy fog will likely develop, particularly
in areas that received rain. Have mentioned fog for almost all
terminals overnight, but have not sunk anyone to IFR just yet.
Lower clouds may form over the Alleghenies and bring MVFR or
even IFR cigs to JST and BFD later tonight. The lower clouds and
fog should burn off Mon AM. A repeat of the diurnal TS/SHRA will
occur on Mon aftn/eve, with the highest likelihood of MVFR/IFR
restrictions in the S (JST, AOO, MDT, LNS).

A cold front should push across the area on Tuesday, and could
bring stronger storms/gusty winds. But, the convection may be
rather spotty. BFD is most likely to have TSRA, and that could
be early in the day Tues rather than later.

Outlook...

Tue...CFROPA. TSRA/MVFR likely NW and poss elsewhere.

Wed...AM fog poss, otherwise mainly VFR conditions.

Thur...SHRA/TSRA poss PM, otherwise no sig wx.

Fri...RA likely, TSRA poss. MVFR/IFR cigs poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Dangelo
Hazardous weather outlook, Aug 23, 4:21 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
421 AM EDT Sun Aug 23 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
421 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong thunderstorms are expected Tuesday as cold front
pushes southeast through the Commonwealth. Isolated damaging wind
gusts are the most likely severe weather threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 3:34 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
334 PM EDT Sun Aug 23 2020

PAZ036-232015-
Franklin PA-
334 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
415 PM EDT...

At 333 PM EDT, Doppler radar indicated a cluster of storms west of
Greencastle, moving east at 30 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, Fayetteville, Wayne
Heights, Mont Alto, Mercersburg, Rouzerville, Marion, Claylick,
Maugansville, State Line, Middleburg, Quincy, Williamson, Upton,
Whitetail Ski Area and Penn State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 7795 3987 7791 3992 7759 3980 7752
      3972 7750 3972 7776
TIME...MOT...LOC 1933Z 273DEG 27KT 3973 7786

Dangelo
Special weather statement, Aug 23, 4:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EDT Sun Aug 23 2020

PAZ026-028-036-056-063-232045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
401 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...PERRY...AND CUMBERLAND COUNTIES UNTIL 445 PM
EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Doylesburg, moving east at 15 mph.

Brief wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Newville, Colonel Denning State Park, Perulack, Big Spring State
Park, Doylesburg, Blain and New Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding of poor drainage areas may develop from downpours
lasting 15-20 minutes. Do not drive into water covering the roadway.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4015 7779 4024 7787 4035 7776 4037 7737
      4014 7739
TIME...MOT...LOC 2000Z 265DEG 14KT 4021 7774

Lambert
Special weather statement, Aug 23, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Aug 23 2020

PAZ027-028-050-232215-
Juniata PA-Mifflin PA-Snyder PA-
513 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
SNYDER COUNTIES UNTIL 615 PM EDT...

At 512 PM EDT, Doppler radar indicated a strong thunderstorm over
Alfarata, moving east at 10 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Beaver Springs, Alfarata, Belltown, Mifflintown,
Thompsontown, Mifflin, Maitland, East Salem and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding of poor drainage area may develop from rainfall of
near one inch in just 30 minutes. Do not drive into water covering
the roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4055 7755 4062 7760 4069 7757 4079 7723
      4056 7722
TIME...MOT...LOC 2112Z 264DEG 11KT 4067 7750

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:34 PM EDTSpecial Weather StatementCTPFranklin41 min
Aug 23, 4:01 PM EDTSpecial Weather StatementCTPCumberland44 min
Aug 23, 6:00 PM EDTAreal Flood AdvisoryCTPMifflin2 hr
Aug 23, 6:03 PM EDTAreal Flood AdvisoryCTPLancaster117 min
Aug 23, 7:01 PM EDTSpecial Weather StatementCTPLebanon59 min
Aug 23, 7:37 PM EDTSpecial Weather StatementCTPLebanon38 min
Aug 23, 7:54 PM EDTSpecial Weather StatementCTPLancaster66 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.